- All pharmaceutical drugs come with side-effects.
- Decongestants can increase blood pressure.
- Cough suppressants can make you drowsy and nauseated.
- Pain relievers can cause stomach discomfort.
Cold medicine is no different, with its set of after-effects. You will feel better as the drug will work and relieve the symptoms of cold, but can later cause a variety of side-effects. Some of the cold medicines that are known to cause side-effects are as follows.
Decongestants are chemical formulations that reduce congestion in the sinuses. The consumption of decongestants is also known to increase blood pressure and heart rate. Among other side-effects of decongestants are insomnia, tremors and anxiety.
Cough suppressants reduce coughing by breaking up mucus in the sinuses. However, they may cause drowsiness, nausea, confusion and dizziness. Constipation and diarrhoea are also linked with cough suppressants. If these drugs have caused any of these after-affects in the past, you must consult your physician and report the same.
Antihistamines help one to get rid of cold symptoms such as itchy eyes, sneezing, a scratchy throat and runny nose. They are also associated with a few side-effects that include drowsiness, dizziness, headaches, dry mouth, dry eyes and feelings of fatigue.
Pain relievers help cope with the headaches and body aches that cold often accompanies. If you are prone to gut problems, be watchful of the pain relievers. They can cause stomach discomfort and other complications.
Antibiotics do help in treating the common cold by working against illnesses caused by microbes. However, the use of antibiotics in combination with other cold medicines is associated with sinus infection that lingers days after the cold is over.
Cold Medicine for Children
It's important to talk to your child's doctor before giving cold medicines to children. Children of 18 years or younger shouldn’t be given any product with aspirin unless your doctor has specifically instructed you to. The consumption of aspirin in children with symptoms of cold can cause Reye's syndrome.
All the medicinal drugs for cold are formulations that combine various drugs. Each may cause a different range of side-effects. You should be more careful in case of medical conditions such as condition, kidney disease and glaucoma. The patients of these medical conditions can be affected by cold medicines.